Minnesota, 2010

Strong Wind in Minnesota, May 22, 2010

May 22, 2010 · NWS DLH · 7 events in 5 counties and zones

Strong winds from a wake low blew down trees and power lines.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong winds from a wake low blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 22, 5:09 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, May 22, 5:09 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
609 AM CDT SAT MAY 22 2010

.AVIATION...UPDATE FOR 12Z TAFS
PATCHY EARLY MRNG FG WILL BURN OFF QUICKLY...THEN VFR CONDS THRU
THE REST OF THE DAY. HAVE PHASED IN MVFR CONDS IN TSRA OVNGT AS
CFNT EDGES CLOSER...WRN-MOST TAF SITES FIRST...THEN SPREADING E.
SEE BLO FOR SYNOPTIC DETAILS.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT SAT MAY 22 2010/

DISCUSSION...LATEST REGIONAL SFC ANALYSIS CONTINUES TO SHOW A
RIDGE OF HIGH PRESSURE OVER OUR FCST AREA AND LAKE
SUPERIOR...RESULTING IN DRY AND COOL CONDITIONS EARLY THIS MORNING
UNDER PARTLY TO MOSTLY CLEAR SKIES. PATCHY FOG HAS ALSO FORMED
ACROSS PORTIONS OF OUR CWA WHERE SKIES HAVE CLEARED OUT.

THE MAIN FORECAST FOCUS FOR THE SHORT TERM WILL BE AN UPPER LEVEL
TROUGH OVER THE NRN HIGH PLAINS...AND A SFC COLD FRONT THAT IS
PROGGED TO TRACK EWD ACROSS THE DAKOTAS TONIGHT AND OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THE FRONT AND SOME UPPER
LEVEL FORCING FROM A LEAD SHORTWAVE WILL TAP INCREASING
INSTABILITY AND MOISTURE ACROSS THE NORTHLAND...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO OUR MN ZONES THIS AFTERNOON AND
TONIGHT. THE SHOWERS AND STORMS WILL SPREAD EWD ACROSS THE REST OF
OUR CWA ON SUNDAY INCLUDING NWRN WI. NAM12 HAS MUCAPE VALUES
GENERALLY RANGE FROM 1000 TO 3000 J/KG THIS AFTERNOON THROUGH
SUNDAY...WITH HIGHER VALUES NEAR 4000 J/KG ACROSS NWRN ON SUNDAY.
THE COMBINATION OF MODERATE TO HIGH INSTABILITY COMBINED WITH
SUFFICIENT 0-3KM SRH VALUES OF 100 TO 200 M2/S2 WILL RESULT IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS...LATE TONIGHT ACROSS OUR WRN
ZONES...THEN FARTHER EAST INCLUDING NWRN WI ON SUNDAY PER SWODY1
AND SWODY2.

TEMPERATURES WILL RANGE 5 TO 10 DEGREES ABOVE NORMAL WITH HIGHS IN
THE 70S AND LOWER 80S TODAY...AND EVEN WARMER ON SUNDAY. HOWEVER
DUE TO THE EASTERLY WINDS...TEMPS WILL BE COOLER ALONG THE LAKE
SUPERIOR SHORELINE.

EXTENDED...SUNDAY NIGHT THROUGH FRIDAY.
MAIN WEA FEATURE CONTS TO BE L/WV TROF OVR WRN U.S. AND STRONG
S/WVS THAT MOVE UP THE ERN SIDE. ONE S/WV DEPARTS THE REGION SUN
NITE...FOLLOWED BY THE SECOND MON NITE THRU TUE NITE. IN THE LWR
LVLS...SEVERAL FNTL BOUNDARIES MAKE THEIR APPEARANCE ALG WITH A
PERSISTENT MOIST SLY FLOW. WITH WARMER TEMPS AND MORE MSTR THAN WE
HAVE HAD...DIURNAL HTG...AND SUFFICIENT LOW AND UPR LVL
FORCING...SOME SORT OF POPS WERE REQUIRED FOR EVERY PERIOD. FOR
THE WED THRU FRI PD WE MAY EVENTUALLY BE ABLE TO REMOVE THE PRECIP
ACRS THE N AS ALL MODELS ARE SHOWING A DRIER FLOW AND MORE
SUBSIDENCE AS A CN HIGH TRIES TO PUSH S OF THE BORDER. BUT THERE
IS STILL TOO MUCH DISAGREEMENT ON THE DETAILS...SO OPTED TO LEAVE
IN LOW POPS. WILL RE-EVALUATE ON LATER SHIFTS.

AVIATION.../06Z TAF ISSUANCE/
SOME LOW STRATUS AND BR WILL AFFECT KHYR OVERNIGHT...AS A TROUGH
OF LOW PRESSURE PASSES THROUGH SRN WISCONSIN. OTW...VFR SKIES
EXPECTED ACROSS THE NORTHLAND...THOUGH WINDS WILL BECOME GUSTY ON
SAT AS GRADIENT INC WITH ANOTHER TROUGH OF LOW PRESSURE
APPROACHING THE PLAINS.

&&

.POINT TEMPS/POPS...
DLH  70  58  77  56 /  10  30  50  20
INL  79  60  81  54 /  30  50  50  20
BRD  80  63  83  57 /  10  50  40  20
HYR  80  62  88  61 /  10  10  30  20
ASX  75  60  84  60 /  10  10  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BERDES
EXTENDED....04
AVIATION...04
Hazardous weather outlook, May 22, 4:12 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
512 AM CDT SAT MAY 22 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
512 AM CDT SAT MAY 22 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
MAINLY ACROSS NORTHEAST MINNESOTA. THERE IS A SLIGHT RISK THAT
SOME THUNDERSTORMS MAY BE SEVERE LATE TONIGHT WEST OF A LINE FROM
INTERNATIONAL FALLS MN TO BRAINERD MN. LARGE HAIL AND DAMAGING
WINDS WILL THE MAIN HAZARDS FROM SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY ACROSS
MOST OF THE NORTHLAND. THERE IS A SLIGHT RISK THAT SOME
THUNDERSTORMS MAY BE SEVERE ACROSS NORTHWESTERN WISCONSIN SUNDAY
AND SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL THE MAIN
HAZARDS FROM SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
512 AM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Northern Cass

When
May 22, 9:40 AM CST
Where
Northern Cass forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

A large pine tree fell down over a power line, causing power outages in Walker.

Strong Wind, Southern Cass

When
May 22, 9:40 AM CST
Where
Southern Cass forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Small limbs were blown down in Pillager.

Strong Wind, Northern Cass

When
May 22, 9:42 AM CST
Where
Northern Cass forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Small limbs were blown down in Hackensack. MNDOT Chamberlain MN-64 mile post 42 Measured a wind gust to 56 mph.

Strong Wind, Crow Wing

When
May 22, 10:22 AM CST
Where
Crow Wing forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Local law enforcement reported several trees and power lines down, with a tree felled on a car at Brainerd International Raceway.

Strong Wind, Southern Itasca

When
May 22, 10:45 AM CST
Where
Southern Itasca forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Many 4-inch diameter branches were blown down, with some trees and power lines blown down in Cohasset.

Strong Wind, Southern Aitkin

When
May 22, 11:00 AM CST
Where
Southern Aitkin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Power lines and trees were blown down in Hill City.

Strong Wind, Southern Itasca

When
May 22, 11:20 AM CST
Where
Southern Itasca forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Small limbs were blown down, with small objects blown about by the wind in Keewatin.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236941, 236942, 236944, 236945, 236947, 236948, 236949.